Hail, Huron
- When
- August 21, 6:25 PM EST
- Where
- Huron County, Bad Axe
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.800, -83.000
Temperatures soaring into the 90s, coupled with dew points in the mid 70s, created a very unstable environment on August 21st. A thin convergence line fired up convection just after 6 PM EDT over Saginaw Bay.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Temperatures soaring into the 90s, coupled with dew points in the mid 70s, created a very unstable environment on August 21st. A thin convergence line fired up convection just after 6 PM EDT over Saginaw Bay. Thunderstorms continued to develop to the southwest and propagated east. This was a major severe event with hail and wind damage. There was also one tornado which moved into Livingston county from Ingham county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 21, 2:42 PM EST, 3 hours 43 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT THU AUG 21 2003
WILL ALLOW HEAT ADVISORY TO RUN ITS COURSE INTO THE EARLY EVENING.
MAIN CHALLENGE RESIDES IN THE SHORT TERM WITH APPROACHING FRONT.
SPECIAL 18Z SOUNDING HERE AT DTX INDICATES PLENTY OF INSTABILITY
WITH 92/72 YIELDING AN EXTREME 5000 J/KG. OTHER FACTORS NOTED IN
SOUNDING...0-6KM SHEAR MARGINALLY SUPPORTIVE AT 30 KNOTS...FREEZING
LEVEL HAS DROPPED ABOUT 1500 FEET SINCE THIS MORNING. MOISTURE AND
INSTABILITY ARE PLENTIFUL SUPPLY...BUT ABSENT AT LEAST RIGHT NOW IS
LIFT. BEST SURFACE CONVERGENCE WORKS INTO CWA WITH APPROACH OF FRONT
AFTER 00Z. BETWEEN 22Z AND 00Z MID LEVEL SHORT WAVE TROUGH WILL BE
WORKING ACROSS CWA. THIS SHOULD AID IN TSRA DEVELOPMENT. GIVEN THESE
STILL UNCERTAIN FACTORS PLAN TO MAINTAIN CHANCE SHRA/TSRA TONIGHT.
WITH DEW POINTS INTO THE LOW TO MID 70S...STILL EXPECT SUFFICIENT
INSTABILITY TO LINGER INTO THE EVENING HOURS TO MAINTAIN THE
POTENTIAL FOR SEVERE WEATHER.
SOME TIMING DIFFERENCES ON PUSHING FRONT ACROSS CWA BETWEEN GFS/ETA.
BUT...IN EITHER CASE FRONT IS OUT OF CWA BY 12Z FRIDAY...WITH MUCH
DRIER AND COOLER AIR FILTERING IN. 850MB DEW POINT DEPRESSION
INCREASES TO 30C BY SATURDAY AFTERNOON. CU SCHEME POINTS TO SOME
CHANCE FOR CU FRIDAY MORNING INTO AFTERNOON SOUTH. AT THIS POINT
PLAN TO MAINTAIN MOSTLY SUNNY SKIES FOR FRIDAY/SATURDAY DAYS AND
CLEAR NIGHTS.
FOR SUNDAY...GFS/ETA IN AGREEMENT ON RIDING SOME MID LEVEL MOISTURE
ACROSS CWA...SO PARTLY CLOUDY LOOKS GOOD THERE.
TEMPERATURES OVER THE WEEKEND SHOULD HOVER CLOSE TO SEASONAL NORMS
FOR HIGHS AND SLIGHTLY BELOW FOR LOWS GIVEN VERY DRY AIR MASS IN
PLACE.
ON MONDAY...PROGRESSIVE RUNS OF GFS BRING SYSTEM RIDING THE TOP OF
RIDGE CLOSER AND CLOSER TO CWA...WITH LATEST TRACK PUSHING LOW
ACROSS U.P./NORTHERN LAKE HURON...WITH WARM FRONT BRUSHING NORTHERN
PORTION OF CWA. BEST THETA-E ADVECTION REMAINS NORTH OF CWA WITH
SYSTEM. AT THIS POINT WILL MAINTAIN DRY FORECAST...BUT TRENDS ARE
POINTING TOWARD AT LEAST CHANCE POPS FOR NORTH THIRD OF CWA.
EXTENDED...
GFS OFFERS TWO FROPA OPPORTUNITIES FOR NEXT WEEK. SEVERAL RUNS OF
GFS NOW INSIST ON FROPA FOR TUESDAY. WILL INSERT MENTION OF CHANCE
SHRA/TSRA FOR TUESDAY. NEXT FROPA IS SCHEDULED FOR THURSDAY.
ENSEMBLES HERE ARE IN BETTER AGREEMENT WITH OPERATIONAL MODEL AND
WILL INSERT CHANCE SHRA/TSRA FOR THURSDAY. TEMPERATURES THROUGH THE
PERIOD WILL BE CLOSE TO CLIMO.
.DTX...HEAT ADVISORY UNTIL 9 PM...
MIZ047-048-053-060>062-068>070-075-076-082-083.
OKEEFE
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)MIZ047>049-053>055-060>063-068>070-075-076-082-083-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 413 PM EDT THU AUG 21 2003 ...HEAT ADVISORY IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR MUCH OF SOUTHEAST MICHIGAN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT TEMPERATURES IN THE LOW TO MID 90S ALONG WITH HIGH HUMIDITY WILL ALLOW HEAT INDEX VALUES TO REMAIN IN THE 100 TO 105 RANGE FOR MUCH OF SOUTHEAST MICHIGAN INTO EARLY THIS EVENING. THEREFORE...A HEAT ADVISORY CONTINUES. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SAGINAW VALLEY AND THUMB THIS EVENING WITH A CHANCE OF THUNDERSTORMS SOUTH OF THIS REGION TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE PRIMARY HAZARD WILL BE WIND GUSTS TO 60 MPH AND HEAVY RAINFALL...WITH HAIL TO ONE INCH IN DIAMETER ALSO POSSIBLE. AVERAGE STORM MOTION WILL BE TO THE EAST AT 30 MPH. SURFACE DEWPOINTS IN THE LOW TO MID 70S WILL MAINTAIN AN UNSTABLE ENVIRONMENT ACROSS SOUTHEAST MICHIGAN THROUGH THE EVENING HOURS. AN UPPER LEVEL IMPULSE AND SURFACE COLD FRONT OVER WISCONSIN UPPER MICHIGAN WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING. AHEAD OF THE FRONT...THERE IS A CHANCE OF THUNDERSTORMS. TIMING OF STORMS WOULD BRING THE CHANCE INTO THE SAGINAW VALLEY AND THUMB BETWEEN 5 PM AND 10 PM...THE FLINT AREA BETWEEN 6 PM AND 11 PM...AND METRO DETROIT BETWEEN 8 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) OKEEFE
The Detroit radar (KDTX), 128 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
18 hail, 11 thunderstorm wind, 1 tornado. Local standard time, as filed.
A trained weather spotter reported large tree limbs down.
A trained weather spotter reported a shed blown over.
A trained weather spotter estimated 65 mph thunderstorm wind gusts.
A trained weather spotter reported 5 inch tree limbs down.
A tornado tracked along Howell-Mason road from Webberville in Ingham county to Fowlerville in Livingston county. The tornado weakened as it moved into Livingston county.
The public reported trees down.
Central dispatch reported trees down.
Local law enforcement reported trees and wires down.
A trained weather spotter reported large trees down.
Local law enforcement reported trees blown down.
A trained weather spotter reported several trees down.
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyThe tornado archive for Michigan, 2003Warnings in Michigan, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368420, 5368421, 5368428, 5368423, 5368429, 5368422, 5368430, 5368431, 5368432, 5368433, 5368434, 5368435, 5368436, 5368442, 5368443, 5368444, 5368424, 5368425, 5368426, 5368445, 5368446, 5368427, 5368437, 5368439, 5368447, 5368438, 5368440, 5368502, 5368441, 5368503.